re glutamate and huntingtons

Lyn Frumkin lrfrum at hardy.u.washington.edu
Wed Oct 12 01:47:16 EST 1994


john wagstaff (jw0207 at u.cc.utah.edu) wrote:
: michele collett (mcollett at chat.carleton.ca) wrote:
: : Hi there:

: : I have been wondering why, if glutamate supposedly causes the destruction
: : of the caudate which results in the onset of Huntingtons, since the gene
: : is detectable, they cant give a chronic
: : administration of a glutamate agonist or antagonist (I cant remember
: : if its too little glutamate or too much thats the problem) or the
: : neurotransmitter from birth or puberty to delay and hopefully prevent
: : the disease.  

: : As anyone can tell I know almost nothing about the subject but it seems
: : so possible.  Please respond, this question is driving me bats.

: : Michele

: It is too much glutamate that causes neurotoxicity (termed
: excitotoxicity).  Gluatamate antagonists have gone to clinical trials for
: diseases such as epilepsy and ischemia, but have shown severe side-effects
: such as psychosis, and (at least for MK-801) have shown their own
: neurotoxicity.  Theoretically these drugs should be great therapeutic
: tools for avariety of diseases, so the search goes on for a good one with
: fewer side-effects.

: Hope this helps,
: John Wagstaff
: Pharmacology & Toxicology
: University of Utah


Huntingtons chorea has not been associated with significant alterations 
in glutamate, which is not thought to play a role in the pathophysiology 
of this disease. Caudate atrophy is associated with reductions in GABA and 
substance P. There is also localized reductions in acetylcholine and 
cholecystokinin, with overactivity of basal gangla dopamine due to loss 
of cholinergic inhibition neurons. Thus, while glutamate antagonists are 
being evaluated for some neurologic diseases, particulary stroke and 
epilepsy, there is no work assessing these agents in Huntingtons disease.
HD still remains untreatable and progressive, although dopamine antagonists 
[e.g. Haldol] decrease the severity of the choreic movements in selected
patients by blocking excess dopamine.

Regards,

Lyn Frumkin, MD, PhD/Neurology



More information about the Neur-sci mailing list